Kansas, 2023High Wind in Kansas, March 16, 2023
March 16, 2023 · NWS ICT · 1 event in 1 county or zone
As a system with a tight gradient moved through the Plains, this resulted in strong wind gusts with peak gusts around 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a system with a tight gradient moved through the Plains, this resulted in strong wind gusts with peak gusts around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 16, 5:32 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 16, 5:32 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 AM CDT Thu Mar 16 2023
.SHORT TERM...(Today through Saturday night)
Issued at 305 AM CDT Thu Mar 16 2023
Bottom Line Up Front: A strong cold front today will bring
temperatures crashing down to well below normal levels. Rain/snow is
still a possibility across the region but accumulations remain in
the trace amounts.
Satellite shows the main storm system for today moving through
Colorado and into the Kansas this morning. Strong WAA with good
moisture transport is prevalent ahead of the system. This forecast
cycle, the short term ensembles have pushed the main moisture axis
further to the east and as such, the chances for thunderstorms in
the CWA been significantly reduced. At this time, expecting showers
or more stratiform rain ahead of the front. Timing on the front
still remains in the early afternoon for most of the CWA. Hi
resolution short term models like the RAP/SREF/FV3 are indicating a
slightly faster progression but more importantly, a "double
structure" to the front with two rounds of light precipitation. The
first will be with the main front and then a second with the main
push of cold air that looks to trail the main front by a few hours.
The short term CAMS (HRRR/ARW/NAMNest) also indicate this
possibility. The second shot of precipitation could produce a quick
dusting in areas where temperatures are cold enough to support snow.
As such, stretched the POPs out a little to compensate but still end
the precipitation by the early evening tonight for most areas of the
CWA. Either way, temperatures will take quite a tumble once the
front passes and will be well below normal across the CWA by night
fall.
Winds ahead of this front will remain rather strong in the advisory
category for the morning. As the front comes through during the day
and the afternoon, expect winds to drop for a while until the front
passes then the winds will shift to the north and west and pick up
again in the hours after frontal passage. Due to the short time the
winds drop off, will keep the advisory in effect through tonight to
cover the higher winds behind the front.
Friday and Saturday, the winds will be much lighter but the
temperatures will be much cooler. Friday, temperatures will hover
in the mid and upper 40s, possibly a 50 or two in Southern and
Southeast Kansas but this "cooler" air is only a prequel to the much
colder air that will be arriving late Friday afternoon and into the
overnight. This air is arctic in origin with 1000-500mb thickness
in the 520mb-517mb range. This indicates this air will be very
shallow in the atmosphere and once in the region, it will take a few
days to get out, even in March. As such, Saturday's temperatures
will be even colder and many areas are likely to struggle to reach
40.
Metzger
.LONG TERM...(Sunday through Wednesday)
Issued at 305 AM CDT Thu Mar 16 2023
The extended range will start out quiet and very cold for this
time of year. Sunday morning lows are expected to begin in the
teens CWA wide with a few areas in North Central Kansas getting
into the single digits for a brief period. While this may approach
records, record temperatures are not expected to be reached. By
Sunday night, all the long range ensembles start to diverge and
struggle with the timing of the cold air departing. Most ensembles
are overly optimistic on the departure of shallow cold air that
is arctic in origin. As such, confidence in the temperatures for
Monday and Tuesday is low. The ECMWF/GEM families are showing a
fairly thick cloud deck over the CWA with the potential for
drizzle while the GFS families are much faster and bring in low
level WAA into the CWA by Monday afternoon and evening. This
indicates there is the potential for temperatures Monday and
Tuesday to be colder than currently forecast.
Metzger
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Mar 16 2023
A strong cold front will surge across the region today with gusty
south winds ahead of the front, and very strong northwest winds
behind the front. A brief period of rain showers will develop and
move across southeast Kansas this afternoon. Meanwhile a brief
period of rain mixing with snow will occur in the colder air over
central/south central Kansas for this afternoon. Low clouds will
erode and scatter out from west to east tonight as drier air
overspreads the region.
&&
.FIRE WEATHER...
Issued at 305 AM CDT Thu Mar 16 2023
Strong winds today may dry out fuels this afternoon after the rain.
Areas that do not get much precipitation today are the most likely
areas to reach very high fire danger today.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 56 26 48 22 / 80 20 0 0
Hutchinson 53 24 47 20 / 80 10 0 0
Newton 55 24 47 20 / 90 20 0 0
ElDorado 58 25 47 22 / 80 30 0 0
Winfield-KWLD 60 26 50 24 / 70 30 0 0
Russell 44 20 46 16 / 60 10 0 0
Great Bend 47 20 47 17 / 50 0 0 0
Salina 52 23 46 19 / 80 10 0 0
McPherson 53 23 47 18 / 80 10 0 0
Coffeyville 60 27 48 25 / 90 30 0 0
Chanute 60 26 47 24 / 100 40 0 0
Iola 60 25 46 23 / 100 40 0 0
Parsons-KPPF 59 26 47 24 / 100 40 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Friday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
&&
SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...CDJ
FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 16, 3:35 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 AM CDT Thu Mar 16 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 AM CDT Thu Mar 16 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
A few thunderstorms are possible across southeast Kansas today.
This activity is not expected to be strong or severe.
Strong southerly winds will continue across the area ahead of a
southward surging cold front. The winds will quickly shift to the
northwest as the cold front passes and remain quite strong. See
latest wind advisory for additional details.
Very high fire danger is possible during the morning and early
afternoon ahead of the cold front, mainly for areas along and east
of the Flint Hills. Areas that get rain during this time will have
lower fire risk.
A brief period of rain mixing with snow or changing over to snow is
possible this afternoon into tonight. There is a chance for very
light snow accumulations, mainly on elevated and grassy surfaces in
central and parts of south central Kansas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Mar 16, 8:24 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 AM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
03/16/2023 M59 MPH RUSSELL KS ASOS
&&Local storm report, Mar 16, 8:31 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM NON-TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
03/16/2023 M62 MPH RUSSELL KS ASOS
&&High Wind, Russell
- When
- March 16, 8:58 AM CST to 12:00 PM CST
- Where
- Russell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Wind gusts were measured around 60 mph during the morning hours with a peak of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 16, 20233 deaths · 5 injured · 2 events
- Winter Weather in South Dakota, March 16 to 17, 20231 death · 5 injured · 24 events
- Tornadoes and Hail in Texas, March 16, 20232 injured · $1.2 million · EF1 · 59 events
- Avalanche in Colorado, March 16, 20231 death · 3 injured · 1 event
- Heavy Snow in Minnesota, March 16, 20231 death · 4 events
- Heavy Snow in Wisconsin, March 16 to 18, 2023$330,000 · 4 events
- Blizzard and Winter Weather in Minnesota, March 16 to 17, 20235 injured · 13 events
- Tornado and Hail in Oklahoma, March 16, 2023$7,000 · EF0 · 37 events
- Tornado in Puerto Rico, March 16, 2023$40,000 · EF0 · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20232 injured · 9 events
- Blizzard and Winter Storm in Minnesota, March 16 to 17, 202322 events
- High Wind in Kansas, March 16, 202356 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089156.